Texas, 2026

High Wind in Texas, January 16, 2026

January 16, 2026 · NWS AMA · 2 events in 2 counties and zones

A cold front moved through the early morning hours on January 16th and brought gusty north winds. Though most areas observed wind gusts in the 45 to 57 mph range, there were a couple of instances where a 58 mph or higher wind gust was briefly measured.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold front moved through the early morning hours on January 16th and brought gusty north winds. Though most areas observed wind gusts in the 45 to 57 mph range, there were a couple of instances where a 58 mph or higher wind gust was briefly measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 15, 11:28 PM CST, 2 hours 27 minutes earlier. Its key messages:

  • Issued at 1112 PM CST Thu Jan 15 2026 -Wind Advisory is in effect for early this morning as a cold front with strong northerly winds moves through the Panhandles. -Elevated to critical fire weather conditions expected for the central and eastern Panhandles during the daytime hours on Friday.
Area forecast discussion, Jan 15, 11:28 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1128 PM CST Thu Jan 15 2026

...New KEY MESSAGES, SHORT TERM, LONG TERM, FIRE WEATHER...

.KEY MESSAGES...
Issued at 1112 PM CST Thu Jan 15 2026

-Wind Advisory is in effect for early this morning as a cold
 front with strong northerly winds moves through the Panhandles.

-Elevated to critical fire weather conditions expected for the
central and eastern Panhandles during the daytime hours on Friday.

&&

.SHORT TERM...
(Tonight through Saturday night)
Issued at 1112 PM CST Thu Jan 15 2026

Latest 05Z obs shows the main cold front moving quickly to the south
across west central Kansas. Based off of the latest obs, winds are
being over performed compared to the highest percentile. As the cold
front moves quickly through the Panhandle between now and around
12Z, criteria is being met where a Wind Advisory is in effect for
all of the Panhandles with notable winds. Could also see some
blowing dust along and just behind the main cold front for a few
hours overnight tonight into the early morning hours as well.

Going past sunrise tomorrow morning, the notable H850 CAA will
continue to move south into the Panhandles where high temperatures
will struggle to get out of the mid to upper 40s in most areas,
minus the far SE TX Panhandles where lower 50s for highs could be
reached. With breezy northerly winds and low RH values, we will
have to watch for fire weather conditions for portions of the
central and eastern Panhandles throughout the daylight hours on
Friday. Even colder airmass for Saturday is in store with high
temperatures will range from the mid 30s to lower 40s. A brief
window on Saturday mid morning where light snow showers are
possible across the central and eastern Panhandles along a mid
level perturbation along the western edge of the main mid level
high amplitude sinusoidal wave. Enough lift aloft could result in
a dusting of snow (90th percentile) in terms of any accumulating
snow, but those chances are low. That will quickly exit the
region with even colder temperatures by Saturday night with lows
ranging from the lower teens to lower 20s.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 1112 PM CST Thu Jan 15 2026

A longwave trough will be in place over the Eastern US with a ridge
over the Eastern US. West-southwesterly winds will occurring to
begin Sunday which will help warm temperatures into the upper-50s to
low-60s before a weak cold front moves in later in the day. Winds
will turn the dial on Monday and become southerly, but the cooler
airmass will stick around and keep temperatures in the 40s.

The regional pattern will break down somewhat, heights aloft will
rise, and temperatures will warm into the 50s on Tuesday and upper-
50s to low-60s on Wednesday.

Details in the weather pattern on operational and ensemble model
guidance diverge significantly after Wednesday, though at this time
it appears temperatures could return to values closer to normal.
Overall, precipitation chances in the long-term look bleak.

Vanden Bosch

&&

.AVIATION...
(06Z TAFS)
Issued at 1108 PM CST Thu Jan 15 2026

VFR conditions are expected to start the 06Z TAF period. Between
06-12Z, winds will shift to northerly and become quite notable at
all TAF sites with winds sustained between 15-30 kts with higher
gusts approaching 40 kts at times. Along the progressing cold
front, BLDU conditions may also reduce visibilities at times
within the 06-12Z timing window. Going past 12Z, winds will then
subside slightly to 15-25 kts sustained out of the north with
gusts over 30 kts at times for the remainder of the3 TAF period.

&&

.FIRE WEATHER...
Issued at 1112 PM CST Thu Jan 15 2026

Elevated to critical fire weather conditions are expected today
across portions of the central and eastern Panhandles. Min RH
values will drop as low as 10 percent, coupled with northerly 20
ft winds of 20-25 mph will result in max RFTI values of 4 to 5.
ERC percentiles also in the range as high as 70-80th percentile
and with these available fuels in the eastern and portions of the
central Panhandles, this has resulted in these fire weather
concerns for portions of the Panhandles for midday Friday.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 6 AM CST Friday for TXZ001>020-317.

     Red Flag Warning from 9 AM to 6 PM CST Friday for TXZ003>005-009-
     010-014-015-019-020.

OK...Wind Advisory until 6 AM CST Friday for OKZ001>003.

     Red Flag Warning from 9 AM to 6 PM CST Friday for OKZ002-003.

&&

SHORT TERM...29
LONG TERM....52
AVIATION...29
Hazardous weather outlook, Jan 15, 11:33 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1133 PM CST Thu Jan 15 2026

OKZ001>003-TXZ001>020-317-161745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1133 PM CST Thu Jan 15 2026

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

A Wind Advisory is in effect for all of the Panhandles tonight
with northerly winds sustained around 35 mph with gusts up to
50-55 mph at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated to critical Fire Weather conditions on Friday are
expected for the eastern combined Panhandles and portions of the
central combined Panhandles due to breezy winds and very low
relative humidity values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Hartley

When
January 16, 1:55 AM CST to 2:27 AM CST
Where
Hartley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Multiple wind gusts surpassed 60 mph. The first high wind gust of 63 mph occurred at 0155CST. The last high wind gust occurred at 0227CST.

High Wind, Moore

When
January 16, 2:03 AM CST
Where
Moore forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

The mesonet site located three miles southeast of Dumas measured a single 60mph wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1312376, 1312377.